Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS Duluth, MN
NWS Duluth, MN issued this special weather statement at Jun 27, 2021, 4:47 PM CDT for Carlton County, Minnesota. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2021, 4:47 PM CDT (21:47 UTC)
- Expired
- Jun 27, 2021, 5:00 PM CDT
- In force
- 13 min
- Issued by
- NWS Duluth, MN
County Carlton County, MN
The radar
The Duluth radar (KDLH), 48 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
001
WWUS83 KDLH 272147
SPSDLH
Special Weather Statement
National Weather Service Duluth MN
447 PM CDT Sun Jun 27 2021
MNZ037-272200-
Carlton/South St. Louis-
447 PM CDT Sun Jun 27 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CARLTON
COUNTY...
At 447 PM CDT, strong thunderstorms were along a line extending from
7 miles south of Fond Du Lac Reservation, to near Cromwell, to near
Tamarack, and moving southeast at 20 mph.
Wind gusts up to 40 mph, pea size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
These storms will be near...
Mahtowa around 500 PM CDT.
Other locations impacted by these storms include Wright, Kettle Lake,
Sawyer and Automba.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4662 9248 4651 9272 4652 9304 4667 9305
4673 9267
TIME...MOT...LOC 2147Z 316DEG 15KT 4668 9265 4661 9284 4661 9301
$$
HuyckWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Jun 27, 3:50 PM CDT, 57 minutes earlier.
Area forecast discussion, Jun 27, 3:50 PM CDT, 57 minutes before
Area Forecast Discussion National Weather Service Duluth MN 350 PM CDT Sun Jun 27 2021 .DISCUSSION...(This evening through Saturday) Issued at 350 PM CDT Sun Jun 27 2021 Summary: Warm temperatures with scattered showers and thunderstorms will be the trend through Wednesday, then a period of drier weather is likely Thursday through Saturday. Several areas of cyclonic vorticity aloft are advecting through the region this afternoon within a broad upper level trough. This has combined with diurnal heating to produce scattered showers and thunderstorms mainly across northeastern Minnesota so far this afternoon. The thunderstorms are only somewhat organized with a lack of any focused forcing, but a line of storms has developed roughly parallel to the North Shore of Lake Superior and will continue to move southeast this afternoon. Pulse thunderstorms have been the trend due to light steering winds aloft. These storms will continue with their current coverage until sunset. Then, storms will gradually decrease in coverage this evening. There is a slight possibility that some scattered showers could persist for a while into tonight since upper level forcing will remain. Several models are also hinting at fog development tonight, and areas that received rainfall today will have the best chance at seeing fog. However, there is some uncertainty as cloud cover may reduce fog chances some. More showers and thunderstorms are expected across the region on Monday as the upper level trough sits overhead. Between 1 and 2 kJ/kg of MUCAPE will support convection, though light steering flow aloft along with a lack of focused forcing will limit severe weather potential. Still, some locally heavy rainfall will be possible with stronger thunderstorms. With the main axis of the upper level trough passing across the region Monday night, showers and storms are likely to continue though coverage may decrease somewhat. The rain chances will be highest over northwest Wisconsin on Tuesday as the trough axis passes east. Mainly dry weather is expected Tuesday night, but a weak cold front will pass through from north to south Wednesday into Wednesday night and bring additional chances for showers and thunderstorms. A period of dry but warm weather is expected Thursday through Saturday with high pressure moving in. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1250 PM CDT Sun Jun 27 2021 For DLH, an MVFR cloud deck will likely persist for the next hour or two before breaking into scattered coverage with VFR ceilings. As this cloud deck moves off and scatters, low-level instability will increase and create the potential for scattered afternoon thunderstorms. These storms will be of the pulse variety, forming fairly quickly, falling apart quickly, and not moving very far. Predictability is low except at short durations, so for now, thunderstorm activity for this afternoon is highlighted by a tempo group, and short-duration amendments may be needed if thunderstorms develop quickly this afternoon. Expect brief MVFR ceilings and visibilities under any thunderstorms that do develop as well as gusty and variable winds. Scattered thunderstorm activity will begin to diminish this evening. Areas of fog will be possible late tonight into early Monday morning, as many short- range models suggest. For HIB/INL/BRD, expect scattered showers and thunderstorms this afternoon with temporary MVFR visibility and ceiling restrictions possible at times. Fog will be possible later tonight into early Monday morning. Scattered showers and thunderstorms are expected to develop again late Monday morning, though timing confidence is not high enough to mention in the TAFs at this time. For HYR, expect MVFR ceilings for several hours this afternoon with some clearing later. Isolated showers and thunderstorms may affect the terminal later this afternoon and early evening. Some fog is possible later tonight into early Monday morning. && .MARINE... Issued at 350 PM CDT Sun Jun 27 2021 Winds will be light and variable through the next 48 hours with light onshore flow during the daylight hours. The main concern will be chances for scattered showers and thunderstorms this afternoon, then again Monday and Tuesday. There is also some potential for patchy fog to develop tonight into Monday morning. && .PRELIMINARY POINT TEMPS/POPS... DLH 57 79 57 80 / 30 70 30 40 INL 54 80 53 83 / 20 30 10 20 BRD 58 81 58 83 / 30 60 20 40 HYR 55 80 57 81 / 30 60 30 50 ASX 56 80 57 78 / 20 50 30 40 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...JDS AVIATION...JDS MARINE...JDS
Hazardous weather outlook, Jun 27, 2:54 PM CDT, 1 hour 53 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 254 PM CDT Sun Jun 27 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-282000- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 254 PM CDT Sun Jun 27 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Scattered thunderstorms will continue this afternoon into the evening. Although severe thunderstorms are not expected, the stronger storms will be capable of producing gusty winds to 40 mph, pea size hail, frequent lightning, and heavy downpours. .DAYS TWO THROUGH SEVEN...Monday through Saturday On and off shower and thunderstorm chances are expected well into the week with dry conditions returning Friday into Saturday. The threat for severe thunderstorms is low. .SPOTTER INFORMATION STATEMENT... Skywarn spotters are encouraged to report hail of any size and rainfall amounts to the National Weather Service. LSZ121-140>148-150-282000- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 254 PM CDT Sun Jun 27 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Scattered thunderstorms are possible this afternoon and evening. Although severe thunderstorms are not expected, the stronger storms will be capable of producing gusty winds to 35 mph, pea size hail, frequent lightning, and heavy downpours. .DAYS TWO THROUGH SEVEN...Monday through Saturday On and off shower and thunderstorm chances are expected well into the week with dry conditions returning Friday into Saturday. The threat for severe thunderstorms is low. Melde More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jun 27, 4:08 PM CDT, 39 minutes before
Special Weather Statement National Weather Service Duluth MN 408 PM CDT Sun Jun 27 2021 MNZ037-272130- Carlton/South St. Louis- 408 PM CDT Sun Jun 27 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CARLTON COUNTY... At 408 PM CDT, a strong thunderstorm was near Cromwell, or 16 miles west of Cloquet, moving southeast at 10 mph. Wind gusts up to 40 mph, pea size hail, heavy downpours, and occasional cloud to ground lightning can be expected with this storm. This storm will remain over mainly rural areas of southwestern Carlton/South St. Louis County, including the following locations... Sawyer and Kettle Lake. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. LAT...LON 4672 9300 4683 9279 4668 9254 4651 9285 TIME...MOT...LOC 2108Z 322DEG 10KT 4673 9284 Huyck
Special weather statement, Jun 27, 4:17 PM CDT, 30 minutes before
Special Weather Statement National Weather Service Duluth MN 417 PM CDT Sun Jun 27 2021 MNZ010-018-272145- Koochiching-North Itasca- 417 PM CDT Sun Jun 27 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ITASCA AND SOUTH CENTRAL KOOCHICHING COUNTIES... At 417 PM CDT, a strong thunderstorm was near Effie, moving southeast at 15 mph. Wind gusts up to 40 mph, pea size hail, heavy downpours, and occasional cloud to ground lightning can be expected with this storm. Locations impacted include... Bigfork, Effie, Deer Creek Reservation, Craigville, Scenic State Park, and Coon Lake. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. LAT...LON 4787 9386 4798 9365 4781 9337 4764 9368 TIME...MOT...LOC 2117Z 321DEG 14KT 4787 9369 Melde
Special weather statement, Jun 27, 4:26 PM CDT, 21 minutes before
Special Weather Statement National Weather Service Duluth MN 426 PM CDT Sun Jun 27 2021 MNZ019-020-037-272145- Central St. Louis-Southern Lake/North Shore-Carlton/South St. Louis- 426 PM CDT Sun Jun 27 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LOUIS COUNTY... At 426 PM CDT, a strong thunderstorm was near Boulder Lake, or 18 miles north of Duluth, moving southeast at 15 mph. Wind gusts up to 40 mph, pea size hail, heavy downpours, and occasional cloud to ground lightning can be expected with this storm. This storm will remain over mainly rural areas of southeastern Central St. Louis, southwestern Southern Lake/North Shore and northeastern Carlton/South St. Louis Counties. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. LAT...LON 4704 9221 4714 9205 4703 9179 4687 9208 TIME...MOT...LOC 2126Z 312DEG 11KT 4704 9208 Huyck
Special weather statement, Jun 27, 4:33 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Duluth MN
433 PM CDT Sun Jun 27 2021
MNZ037-272145-
Carlton/South St. Louis-
433 PM CDT Sun Jun 27 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CARLTON
COUNTY...
At 433 PM CDT, strong thunderstorms were along a line extending from
near Fond Du Lac Reservation, to Cromwell, to near Tamarack, and
moving southeast at 10 mph.
Wind gusts up to 40 mph, pea size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
These storms will remain over mainly rural areas of southwestern
Carlton/South St. Louis County, including the following locations...
Mahnomen, Wright, Kettle Lake and Sawyer.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4674 9244 4656 9271 4655 9305 4669 9306
4672 9290 4683 9267
TIME...MOT...LOC 2133Z 321DEG 7KT 4676 9269 4667 9285 4666 9304
HuyckSpecial weather statement, Jun 27, 4:44 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Duluth MN 444 PM CDT Sun Jun 27 2021 MNZ010-018-272200- Koochiching-North Itasca- 444 PM CDT Sun Jun 27 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL ITASCA AND SOUTH CENTRAL KOOCHICHING COUNTIES... At 443 PM CDT, strong thunderstorms were along a line extending from 10 miles northeast of Effie, to near Bigfork, and moving southeast at 10 mph. Wind gusts up to 40 mph, pea size hail, heavy downpours, and occasional cloud to ground lightning can be expected with these storms. Locations impacted include... Bigfork, Effie, Deer Creek Reservation, Coon Lake, and Scenic State Park. Seek shelter inside a sturdy building and away from windows until these storms pass. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. LAT...LON 4786 9315 4761 9363 4778 9377 4799 9341 TIME...MOT...LOC 2143Z 316DEG 9KT 4790 9343 4775 9370 Melde
Special weather statement, Jun 27, 4:47 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
447 PM CDT Sun Jun 27 2021
MNZ037-272200-
Carlton/South St. Louis-
447 PM CDT Sun Jun 27 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CARLTON
COUNTY...
At 447 PM CDT, strong thunderstorms were along a line extending from
7 miles south of Fond Du Lac Reservation, to near Cromwell, to near
Tamarack, and moving southeast at 20 mph.
Wind gusts up to 40 mph, pea size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
These storms will be near...
Mahtowa around 500 PM CDT.
Other locations impacted by these storms include Wright, Kettle Lake,
Sawyer and Automba.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4662 9248 4651 9272 4652 9304 4667 9305
4673 9267
TIME...MOT...LOC 2147Z 316DEG 15KT 4668 9265 4661 9284 4661 9301
HuyckThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 11:48 AM CDT | Special Weather Statement | DLH | Koochiching | 12 min |
| Jun 27, 11:57 AM CDT | Special Weather Statement | DLH | Itasca | 18 min |
| Jun 27, 2:29 PM CDT | Special Weather Statement | DLH | Aitkin, Crow Wing, Lake | 31 min |
| Jun 27, 2:55 PM CDT | Special Weather Statement | DLH | Koochiching | 20 min |
| Jun 27, 3:10 PM CDT | Special Weather Statement | DLH | Koochiching | 20 min |
| Jun 27, 4:04 PM CDT | Special Weather Statement | DLH | Carlton | 26 min |
| Jun 27, 4:06 PM CDT | Special Weather Statement | DLH | Lake | 24 min |
| Jun 27, 4:08 PM CDT | Special Weather Statement | DLH | Carlton | 22 min |
| Jun 27, 4:17 PM CDT | Special Weather Statement | DLH | Itasca | 28 min |
| Jun 27, 4:26 PM CDT | Special Weather Statement | DLH | 19 min | |
| Jun 27, 4:33 PM CDT | Special Weather Statement | DLH | Carlton | 12 min |
| Jun 27, 4:44 PM CDT | Special Weather Statement | DLH | Itasca | 16 min |
| Jun 27, 5:30 PM CDT | Special Weather Statement | DLH | Lake | 15 min |
| Jun 27, 6:08 PM CDT | Special Weather Statement | DLH | 22 min | |
| Jun 27, 6:25 PM CDT | Areal Flood Advisory | DLH | Saint Louis | 2 hr |
| Jun 27, 6:34 PM CDT | Special Weather Statement | DLH | Lake | 26 min |
| Jun 27, 5:12 PM CDT | Special Weather Statement | DLH | Douglas | 18 min |
| Jun 27, 6:03 PM CDT | Special Weather Statement | DLH | Douglas | 12 min |
| Jun 27, 6:14 PM CDT | Special Weather Statement | DLH | Douglas | 31 min |
| Jun 27, 6:59 PM CDT | Special Weather Statement | DLH | Douglas | 31 min |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.